Alert archive / Maine / Gale Watches in 2021

Gale Watch 4, NWS Caribou, ME

January 27, 2021

NWS Caribou, ME issued this gale watch at Jan 27, 2021, 4:21 PM EST. It took effect at Jan 29, 2021, 3:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 27, 2021, 4:21 PM EST (21:21 UTC)
In effect from
Jan 29, 2021, 3:00 AM EST
Expired
Jan 28, 2021, 2:59 AM EST
In force
Issued by
NWS Caribou, ME

The text

As transmitted.

268 
WHUS71 KCAR 272121
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
421 PM EST Wed Jan 27 2021

ANZ050-051-280900-
/O.NEW.KCAR.GL.A.0004.210129T0800Z-210130T0600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
421 PM EST Wed Jan 27 2021

...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE
FRIDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 
  5 to 8 feet possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From late Thursday night through late Friday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter 
course, and/or secure the vessel for severe wind and seas.

&&

$$
2 follow-up statements
391 
WHUS71 KCAR 280044
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
744 PM EST Wed Jan 27 2021

ANZ050-051-281100-
/O.CON.KCAR.GL.A.0004.210129T0800Z-210130T0600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
744 PM EST Wed Jan 27 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
LATE FRIDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 
  5 to 8 feet possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From late Thursday night through late Friday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

VJN
107 
WHUS71 KCAR 280759
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
259 AM EST Thu Jan 28 2021

ANZ050-051-281600-
/O.UPG.KCAR.GL.A.0004.210129T0800Z-210130T0600Z/
/O.NEW.KCAR.GL.W.0005.210129T1000Z-210130T0800Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
259 AM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT FROM 5 AM FRIDAY TO 3 AM EST SATURDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 
  5 to 8 feet expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From 5 AM Friday to 3 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ052-281600-
/O.NEW.KCAR.SC.Y.0007.210129T1000Z-210130T0800Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
259 AM EST Thu Jan 28 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 3 AM EST
SATURDAY...

* WHAT...North winds 15 to 25 kt with a few gusts up to 35 kt and
  seas 3 to 6 feet expected.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...From 5 AM Friday to 3 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Jan 27, 12:09 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Jan 27, 12:09 PM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1209 PM EST Wed Jan 27 2021

.SYNOPSIS...
Low pressure will track to our south today. A stronger low will
pass well to our south Thursday, followed by an upper level low
from Ontario tracking southwest of the region Thursday night
and Friday. High pressure will build in from the west Saturday
and Sunday, then move east Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1205 PM Update...
Visible satellite and metars showing mainly cloudy sky across
the forecast area at this hour. The light radar returns across
northeast Aroostook county have dissipated, thus have removed
pops there. Outside of stray flurry, the afternoon should remain
dry. No changes to current high temperature forecast as it
still looks on track at this time.

Prev discussion
For tonight, cannot rule out lingering snow showers acrs the
far west as weak area of convergence mvs east and interacts with
lingering low-lvl moisture. Likely will see 1/2 inch of snow
accums at best for areas to the west of Hwy 11 through the
overnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday will be another mainly cloudy day with above normal
temperatures in the mid 20s across the north and lower 30s
Downeast. An upper level low located around James Bay Thursday
morning will quickly move southeastward towards central and
southern New England by Thursday night. The approaching upper
level low will steepen low level lapse rates by Thursday
afternoon, leading to the development of more numerous snow
showers. By the evening, forcing will become more concentrated
as positive vorticity advection from the upper level low
arrives. An inverted trough is likely to form northwest of a
surface low located south of Nova Scotia. This trough will pivot
towards the southwest overnight into Friday morning. Snow
should become more stratiform in response to this feature with
high snow to liquid ratios also expected given the strongest
lift located within the dendritic growth zone from -12 to -18C.
Ratios around 15 to 20 to 1 were preferred based on a blend of
the Cobb and max temperature in profile methods. Most locations
should see around an inch or less, except across coastal
Downeast Maine where higher QPF is expected to translate to a
more substantial accumulation of a few inches. For now the
heaviest axis of QPF is forecast to remain offshore, but a
slight shift could result in advisory level snow amounts for
coastal zones. Winds are expected to increase later Thursday
night into Friday, particularly Downeast. This may lead to
blowing and drifting snow, which is not currently explicitly
mentioned in the grids and forecast.

Conditions dry out for the most part on Friday, but scattered
flurries cannot be ruled out with the upper level low overhead
and the top of the boundary layer within the dendritic growth
zone. Mostly cloudy skies and noticeably cooler temperatures are
expected with highs topping out in the teens across the north
and low to mid 20s Downeast. Low temperatures Friday night will
be tricky with partial clearing expected and a moderate pressure
gradient limiting decoupling to the most sheltered areas. A
solution near the middle of guidance was preferred with lows
around zero across the north and 10 above along the coast, but
this may need to be refined in the near term as cloud cover
trends become more apparent.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Generally dry conditions and near normal temperatures are
expected this weekend into Monday with a gradual warming trend.
A slow moving upper level low will continue to spin over the
area Saturday before finally weakening and moving off to the
south by Sunday. Despite the unsettled pattern aloft, a lack of
moisture should keep conditions dry and skies partly to mostly
sunny through the weekend.

The next upper level trough and surface low will move south of
the region across the Mid-Atlantic Sunday night into Monday with
surface ridging over eastern Canada initially suppressing wintry
precipitation well off to the south. By later Monday night into
Tuesday the ridge will weaken and move off to the east at the
same time a secondary shortwave trough at 500 hPa begins to
round the base of the aforementioned longwave trough over the
Mid-Atlantic. This should push the precipitation shield
northward towards the forecast area. Exact timing of this varies
significantly among guidance from Monday night as shown on the
Canadian and ICON, to Tuesday on the GFS, to Tuesday night into
Wednesday on the 0z ECMWF. Timing is sensitive to both how
quickly the surface ridge moves east and timing of the fast-
moving shortwaves moving along the northern branch of the jet
stream. Current thinking is the faster solutions are less
realistic given that they show precipitation intruding upon a
strong surface ridge, so NBM PoPs were reduced about 10 percent
on the front end of the system to show a later arrival of slight
chance and chance PoPs more towards Monday night Downeast and
Tuesday across the rest of the area. One encouraging factoid for
snow lovers is that the 0z European ensemble mean 24 hour
snowfall for Bangor has increased to 6 inches despite timing
differences, and more importantly only a handful of members of
the 50 member ensemble have little or no snow. In summary, all
signs continue to point towards this being the next chance for
widespread significant snowfall, but timing and details remain
murky.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM:
1205 PM Update...

Expect mainly MVFR ceilings this afternoon, although a few
breaks in the lower cloud deck at times may give way to periods
of VFR ceilings.

Expect widespread MVFR ceilings tonight all terminals.

Light North wind through tonight.

SHORT TERM: Thursday to Friday morning...Mainly MVFR due to
ceilings and snow showers. IFR visibility possible in snow
Downeast late Thursday night into Friday morning. Modestly
breezy NNW wind, increasing Downeast Friday.

Friday afternoon to Saturday...MVFR ceilings across the north.
VFR Downeast. Modestly breezy NW winds.

Saturday night to Sunday...VFR with light winds.

&&

.MARINE...
NEAR TERM: Winds and seas remain well below SCA levels through
tonight. A few gusts upward of 20kts on the outer waters can be
expected this afternoon.

SHORT TERM: Winds and seas will increase to SCA levels Thursday
evening, then possibly to gale force by Friday through Friday
evening. Visibility reductions are likely in snow and light
freezing spray is also possible. Winds and seas decrease later
Friday night into the weekend. Waves will be comprised of two
groups: A southward propagating wind-driven group and a longer
period swell propagating northwest from distant low pressure
over the Atlantic.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda/Farrar
Short Term...MStrauser
Long Term...MStrauser
Aviation...Duda/Farrar/MStrauser
Marine...Duda/Farrar/MStrauser
Hazardous weather outlook, Jan 27, 3:17 AM EST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
317 AM EST Wed Jan 27 2021

MEZ001>006-010-011-015>017-029>032-280830-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
317 AM EST Wed Jan 27 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-280830-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
317 AM EST Wed Jan 27 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale force winds will be possible Friday afternoon and Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.